Drug abuse is defined as the misuse or overuse of any legal or illegal drug. These drugs include alcohol, over-the-counter medicines, and prescription medicines.
Overdose symptoms include: abnormal pupil size and pupils that do not change when exposed to lightagitation and terrorconvulsions or tremors difficulty breathing drowsiness excessive sweatinghallucinations, paranoia, or violent behaviorinability to coordinate movement nausea and vomitingstaggering or unsteady walkunconsciousness
Symptoms associated with drug withdrawal include: abdominal crampingagitation or restlessnesscold sweatsconvulsionsdelusions, or believing something despite evidence that it is not true depression diarrheahallucinationsshaking
A drug overdose or drug abuse can result from the misuse of prescription or over-the-counter medicines, illegal drugs, or alcohol.
Commonly abused drugs are: amphetamines, such as dextroamphetamine (i.e., Dexedrine) and methamphetaminebarbiturates, such as phenobarbitalbenzodiazepines, such as diazepam (i.e., Valium), alprazolam (i.e., Niravam, Xanax), or lorazepam (i.e., Ativan)combination pain medicines that contain narcotics, such as hydrocodone, codeine, or oxycodonemind-altering drugs, such as marijuana, LSD, PCP, ecstasy, and angel dustmuscle relaxants, such as carisoprodol (i.e., Soma)stimulants, such as cocaine
Narcotics usually cause drowsiness and can cause coma.
A person who has been abusing narcotics will require more and more of the drug to get the desired effect. Stopping the drug causes significant anxiety.
Uppers such as stimulants and amphetamines are used to stay awake, to lose weight, or just to get high. These cause excitement, rapid heartbeat, and rapid breathing.
Depressants, or downers, cause people to slow down. Some of these drugs are alcohol, benzodiazepines, and barbiturates.
Mind-altering drugs cause extreme fear or paranoia, hallucinations, aggressive behavior, extreme social withdrawal, and mental breakdown. Marijuana also alters the mind. These drugs usually produce effects such as wide pupils, redness around the eyes, and slurred speech.
In some people, illegal drugs can interact with prescription or over-the-counter medicines. This causes symptoms that seem like those of an overdose. These drug interactions can have serious side effects.
Alcohol, although legal, can react with many prescription and over-the-counter medicines and depress the central nervous system. A person who overdoses on alcohol has slurred speech, slow movement, and nonreactive pupils. The combination of certain drugs with alcohol can be deadly.
To prevent drug overdose or abuse, a person should: abstain from the use of illegal drugs altogetherinform his or her healthcare provider about all of the drugs he or she is taking in order to prevent drug interactionsseek professional help if drug abuse is a problemtake prescribed and over-the-counter medicines only as directed
The diagnosis is made by examining the person and asking about drug intake if the person is conscious. Blood and urine tests may be ordered.
However, healthcare professionals cannot check the blood or urine of a conscious person without his or her consent. The only time consent is not necessary is when a person is unconscious. In this case, it is legal to check a person's blood or urine for illicit and prescription drugs in order to make a diagnosis and begin treatment.
First aid for a person with a drug overdose includes several steps. Check for signs of circulation and respiration, such as a pulse or heartbeat, and normal breathing, or coughing.Contact the emergency medical system immediately.Start cardiopulmonary resuscitation, or CPR, if the person stops breathing.Stay with the person until medical assistance arrives.If an overdose is suspected, try to keep the person from taking more drugs.
There are few side effects related to treatment of an overdose. The main problem is the overdose. A drug overdose can cause death if not treated quickly and efficiently.
After emergency treatment for a drug overdose, the person should receive professional help in dealing with the drug abuse. Any new or worsening symptoms should be reported to the healthcare professional.